IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 3030 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (93 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Acknowledgement
   References

 Article Access Statistics
    Viewed6443    
    Printed132    
    Emailed4    
    PDF Downloaded144    
    Comments [Add]    
    Cited by others 6    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2005  |  Volume : 71  |  Issue : 1  |  Page : 46-47

Amiodarone-induced angioedema: Report of two cases


Rita Skin Foundation, Kolkata - 700 106, India

Correspondence Address:
Koushik Lahiri
Rita Skin Foundation, GD-381, Sector III, Salt Lake, Kolkata - 700 106
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.13789

Rights and Permissions



How to cite this article:
Lahiri K, Malakar S, Sarma N. Amiodarone-induced angioedema: Report of two cases. Indian J Dermatol Venereol Leprol 2005;71:46-7

How to cite this URL:
Lahiri K, Malakar S, Sarma N. Amiodarone-induced angioedema: Report of two cases. Indian J Dermatol Venereol Leprol [serial online] 2005 [cited 2017 Aug 17];71:46-7. Available from: http://www.ijdvl.com/text.asp?2005/71/1/46/13789


Sir,



Amiodarone, a class II long-acting anti-arrhythmic, capable of blocking both α and β -adrenoceptors is an iodine-containing highly lipophilic benzofuran derivative.[1],[2] Adverse reactions are common and are duration-dependent. Frequent reactions include nausea and other GI symptoms. Ten percent of patients may develop photosensitization (possibly due to phototoxicity) and bluish skin pigmentation, but allergic skin reactions are rare.[3],[4],[5],[6] The most serious side-effect related to amiodarone is pulmonary alveolitis and fibrosis.[4] Only a single case of amiodarone-induced angioedema has been reported in the literature.[2] We came across two unrelated cases of angioedema triggered by the use of amiodarone in the last couple of years.



A 65-year-old lady was admitted with pericardial effusion and after a positive pericardial tap antitubercular drugs (ATD) were started (isoniazid 300 mg, rifampin 600 mg, ethambutol 800 mg and pyrazinamide1500 mg). She developed atrial fibrillation and an alteration in the ventricular rate. She was put on amiodarone 800 mg twice daily for 15 days and then the dose was tapered to once daily. Facial angioedema appeared within a couple of weeks and she complained of anorexia. Chest roentgenogram was done and was non-contributory. Laboratory evaluation was normal (blood analysis and serum chemistry, stool examination for parasites, IgE, thyroid tests (T3, T4 and TSH), and urinalysis). Liver function tests yielded a mild rise in liver enzymes like ALT, AST and serum alkaline phosphatase; which were 93, 97 and 371 respectively. She was anicteric. Fundoscopy was normal. Symptoms of angioedema were unrelated to any physical activity, stress or ingestion of any particular food. She was not an atopic and had no clinical history of nasal polyps, chronic rhinitis, sinusitis, asthma or chronic and chronically relapsing dermatitis. After another four weeks ATD were stopped. Then they were again started one by one. No improvement was noticed. Angioedema persisted. All medicines were stopped and she was put on prednisolone in a reducing dosage. Within another four weeks that was also completely tapered off. She improved dramatically and was completely symptom-free within 10 days. ATD were started again. No angioedema was noticed then but it appeared within a day when she was given a single dose (400 mg) of oral amiodarone. Again this symptom improved when amiodarone was taken off. Now she is without any symptoms since the last two years.



The second patient was a 73-year-old woman with a history of recurrent episodic facial swelling since one year. This was treated with oral steroids, resulting in clinical improvement. However, facial swelling reappeared after discontinuation of the steroids for which steroids were continued for a year. She presented to our clinic with typical cushingoid habitus. A complete clinical history was taken, and she was carefully questioned about past history and recent symptoms. Symptoms of angioedema were found to be unrelated to any food ingestion, activity, or stress. She had no clinical history of nasal polyps, chronic rhinitis, sinusitis, or asthma. It was found that she was taking oral corticosteroids and amiodarone 200 mg/day. This last drug had been started by a general practitioner 3 years back for cardiac rhythm abnormalities and had never been discontinued. Her chest radiograph was normal and all the laboratory tests (including blood analysis and serum chemistry, stool examination for parasites, IgE, thyroid profile and urinalysis) were within range except mild hyperglycemia and low ACTH level. Suprarenal glands were normal. A diagnosis of iatrogenic Cushing's syndrome was made. Complete physical examination, ECG and echocardiography were non-contributory. Skin patch tests with common allergens were done and found to be negative. In view of the patient's previous history, the diagnosis of amiodarone-induced angioedema was considered. Amiodarone was discontinued, and the symptoms disappeared with the reduction of steroids, which were finally discontinued. In order to confirm that amiodarone was the cause of the patient's reaction, a double-blind oral challenge with amiodarone was undertaken. Within 30 min of receiving the dose (200 mg), she began to experience facial flush and facial angioedema. A cardiologist was consulted and as her ECGs were normal, amiodarone was withdrawn permanently. The patient is fine even after one year follow-up.



Amiodarone is currently a widely prescribed medicine, being used in ventricular and supraventricular arrhythmias and to maintain sinus rhythm in atrial fibrillation.[3] The pathogenetic mechanism was thought to be metabolic rather than immunologic, because body tissues may act as a large reservoir of this drug under chronic administration, and several of the adverse effects of amiodarone are attributable to the deposition of amiodarone conjugated phospholipids in the tissues.[3],[7]



Our observation indicates that a serious complication like angioedema due to this drug may not be as rare as is thought to be. However, it may be under-reported due to the unawareness of such an adverse effect of the drug or simple lack of documentation. It is very important to know and recognize these rare adverse effects of a fairly widely prescribed drug at an early stage to avoid a serious outcome. To the best of our knowledge, this is only the second report in the literature about facial angioedema induced by amiodarone use.




  Acknowledgement Top




We sincerely acknowledge the help rendered by Dr. Asok Sengupta, MD, MRCP of Apollo Gleneagles Hospital, Kolkata.

 
  References Top

1.Aronson JK. Positive inotropic drugs and drugs used in dysrhythmia. In: DUKES MNG, editor. Meyler's side effects of drugs. Amsterdam: Elsevier; 1988, p. 333-58.  Back to cited text no. 1      
2.Burches E, Garcia-Verdegay F, Ferrer M, Pelaez A. Amidarone -induced angioedema. Allergy 2000:55:1199-200.  Back to cited text no. 2      
3.Thripathi KD. Antiarrythmic drugs. In: Essentials of Medical Pharmacology. New Delhi: Jaypee Brothers; 1999, p. 514-5.  Back to cited text no. 3      
4.Chrysanthopopoulos C, Siablis D, Kounis N. Amiodarone-induced recurrent allergic pneumonitis. Ann Allergy 1988;60:111-4.  Back to cited text no. 4      
5.Raeder E, Podrid P, Lown B. Side effects and complications of amiodarone therapy. Am Heart J 1985;109:975-83.  Back to cited text no. 5      
6.McGovern B, Garan H, Kelly E, Ruskin JN. Adverse reactions during treatment with amiodarone hydrochloride. Br Med J 1983;287:175-80.  Back to cited text no. 6  [PUBMED]    
7.Lullman H, Lullman-Rauch R, Wasserman O. Drug-induced phospholipidoses. II. Tissue distribution of the amphiphilic drug chlorphentermine. Crit Rev Toxicol 1975;4:185-218.  Back to cited text no. 7      



This article has been cited by
1 Cardiovascular drugs-induced oral toxicities: A murky area to be revisited and illuminated
Pitchai Balakumar,Muthu Kavitha,Suresh Nanditha
Pharmacological Research. 2015; 102: 81
[Pubmed] | [DOI]
2 Acutely Onset Amiodarone-Induced Angioedema in a Patient with New Atrial Fibrillation
Hossein Vakili,Isa Khaheshi,Mehdi Memaryan,Habib Haybar,Shooka Esmaeeli
Case Reports in Emergency Medicine. 2014; 2014: 1
[Pubmed] | [DOI]
3 Respuesta a «Pustulosis exantemática generelizada aguda debida a hidroxicloroquina»
Ana Batalla,Eva Miranda,Lucía Menéndez,José Ramón Curto
Piel. 2013; 28(5): 313
[Pubmed] | [DOI]
4 Anaphylactic shock associated with intravenous amiodarone
Kazim Serhan Özcan,Ahmet Zengin,Adem Tatlisu,Emre Arugarslan,Zekeriya Nurkalem
Journal of Cardiology Cases. 2013;
[Pubmed] | [DOI]
5 17 Positive inotropic drugs and drugs used in dysrhythmias
Aronson, J.K.
Side Effects of Drugs Annual. 2008; 30: 209-222
[Pubmed]
6 Hypersensitivity reaction to amiodarone in a patient with a previous reaction to an iodinated radiocontrast agent
Stafford L
Annals of Pharmacotherapy. 2007; 41(7-8): 1310-1314
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow